Alert archive / Oklahoma / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 11, 2017, 10:10 AM CST for 15 counties in Oklahoma. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2017, 10:10 AM CST (16:10 UTC)
- Expired
- Jan 11, 2017, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 148 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615 WWUS84 KOUN 111610 RFWOUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORMAN OK 1010 AM CST WED JAN 11 2017 OKZ004>006-009>011-014>016-021-022-033>036-120000- /O.NEW.KOUN.FW.W.0001.170111T1610Z-170112T0000Z/ HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY- CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON- 1010 AM CST WED JAN 11 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY FOR WESTERN OKLAHOMA... AT THE REQUEST OF OKLAHOMA FORESTRY THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...THROUGH LATE AFTERNOON. * WIND...SOUTHWEST TO WEST WIND AT 15 TO 25 MPH... WITH GUSTS TO AROUND 30 MPH POSSIBLE. * HUMIDITY...15 TO 20 PERCENT * TEMPERATURE...HIGHS FROM 72 TO 78 DEGREES. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 11, 6:22 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 11, 6:22 AM CST, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Norman OK 622 AM CST Wed Jan 11 2017 .AVIATION...11/12z TAF Issuance... VFR conditions are expected to prevail through the period. Breezy south winds this morning will increase after sunrise, becoming more southwesterly. Gusts nearing 25 to 30 kts will be possible for airfields across central and western Oklahoma. Scattered to Broken high clouds will persist through most of the period. Kurtz && .PREV DISCUSSION... /issued 419 AM CST Wed Jan 11 2017/ DISCUSSION... Primary forecast focus remains squarely on the dynamic storm system that will impact the region Friday into Monday. This morning, it's been rather calm across the region. Some variability in temperatures have resulted due to calm winds and breaks in the cirrus. Through 3 AM... some locations remain in the upper 40s and lower 50s, while others have dipped into the 30s. South winds will increase through the morning, with gusts 20 to 25 mph through the afternoon. Additionally, temperatures will warm rapidly, with highs in the low 80s expected across western north Texas and extreme southwestern Oklahoma, along the Red River. Wichita Falls is forecast to reach 80, which would break the record of 77 set in 1928. Warm and breezy conditions today will result in near critical fire weather conditions today, see fire weather discussion below. Overall, did not make any drastic changes to the forecast for Thursday into the weekend. Unfortunately, not much has changed with respect to the uncertainty in the freezing line, it still looks to bisect Oklahoma from the northeast to southwest, nearly along the I- 44 corridor and splitting the OKC metro in half, not an ideal scenario by any stretch. With that said, latest water vapor has the beginnings of the offending short wave trough churning off the coast of the Pacific Northwest. Mid-range guidance remains in decent agreement initially through Thursday into Friday. A frontal boundary is still expected to drop southward across the southern plains on Thursday, stalling near the OK/TX border, with excessive boundary layer moisture pooling along this baroclinic zone. Not to rehash the specifics covered over the last several morning AFDs, but by Thursday afternoon, anticipate mid 50s to near 60 F dew points along the boundary. Precipitation chances will increase Thursday night through Friday morning, building from north Texas/southeastern Oklahoma northward as the western trough spins down the California Coast toward the Baja Peninsula, which results in continued isentropic ascent spread across the southern plains to the Ozark Plateau. Initial precipitation will be rain and some weak instability may result in isolated thunder. Through early Friday morning, the wet bulb zero line begins to sink across the region, slowing near the I-44 corridor by sunrise. Still going with rain/freezing rain mix near and along the boundary to account for any wavering in the freezing/wet bulb zero line. The current thoughts are given the latest soundings and low initial precip chances, leaning toward light rain/drizzle or light freezing rain/drizzle. From experience, freezing drizzle is no laughing matter, and could result in hazardous travel conditions for the morning commute. Unfortunately, based on forecast surface temperatures, the freezing line will likely bisect the OKC metro, where places like Moore could see rain/drizzle and Edmond see freezing rain/drizzle. Conditions could be drastically different over short distances. Through Friday, continue to lean toward the colder solution of the ECMWF, the GFS remains too bullish with warm air advection and the ECMWF has continued to be the most consistent with respect to the freezing/wet bulb zero line placement. Through the day, the freezing line will continue waver basically along the I-44 corridor, so continue to stick with the a mix, and then all freezing rain to the north and rain in the south. Into the evening, the freezing line will begin to slowly retreat to the north, likely out of the OKC metro, but it will be right on the line, so confidence in a switch to all rain by the late afternoon remains low. Overnight, the freezing line will continue to linger along the I-44 corridor and precip rates will remain rather steady. Through Saturday morning, the freezing line will continue to linger in the same place, along the I-44 corridor, I know, it's frustrating to me too. In the afternoon, it will finally begin to retreat northward, gradually, as warm air advection begins to increase as the short wave trough starts to lift eastward off the Baja into northeastern Mexico. At this point, expect primarily rain for central Oklahoma in the afternoon with freezing rain/rain mix to the west and north. This trend will continue overnight, with rain becoming the dominant precipitation type for most locations through Sunday morning, with freezing rain chances confined to the northwest and far north. On Sunday, the rainfall rates will increase as heavy rainfall develops in response to the 500mb short wave approaches from the west off the Trans Pecos. Expect the heaviest rainfall to occur through Sunday, primarily from western north Texas into southern and southeastern Oklahoma. Into Monday, precipitation chances will be on the move eastward as the upper trough begins to lift northeastward out of Texas into western Oklahoma. Precip type overall will be rain and thunder, but some sleet and snow may develop on the northwest/back side of the low as it exits through early Monday. Overall, similar to yesterday, ice accumulations can primarily be expected anywhere along and north of the I-44 corridor. The best potential for accumulating ice will occur Friday through Saturday. Locations across northern, western and northwestern Oklahoma have the greatest potential of seeing accumulations to 0.25 inches and potentially greater. If this scenario is realized, significant impacts to travel and power lines can be expected. What is expected for the OKC metro remains a great challenge. At the moment, we anticipate ice accumulations occuring in the OKC metro, but where and to what degree will depend greatly on where the freezing line sets up and how it behaves through the event. It's not out of the realm of possibility one location could see rain for several hours and another 10 miles away is getting freezing rain. This is why it is imperative you stay up to date with the latest forecasts and information and take the time to get prepared now. For the moment, will hold off on issuing a winter storm watch until confidence in timing and location become greater. In the meantime, refer to the Special Weather Statement for information. Kurtz FIRE WEATHER... Unseasonably warm temperatures today will combine with dry and windy conditions to produce near critical fire weather conditions across primarily western Oklahoma and western north Texas. Minimum RH values are expected in the mid teens to mid 20s in western Oklahoma and western north Texas for a few hours. However, southwest winds will be relaxing through the afternoon, slightly, and becoming more westerly with time. ERC-G values continue to hold over 50%, nearing 75% and combined with the excessively warm temperatures and breezy conditions, there is the concern a few initial attack fires could develop, but do not believe any fire weather products are warranted at this time. Kurtz && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 39 51 30 / 0 0 0 40 Hobart OK 71 39 53 29 / 0 0 0 30 Wichita Falls TX 79 47 64 38 / 0 0 0 40 Gage OK 76 31 49 21 / 0 0 0 10 Ponca City OK 72 29 45 25 / 0 0 0 20 Durant OK 74 61 67 48 / 10 10 20 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/04/04
Hazardous weather outlook, Jan 11, 5:01 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 501 AM CST WED JAN 11 2017 OKZ004>048-050>052-TXZ083>090-121115- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 501 AM CST WED JAN 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .FIRE WEATHER... NEAR RECORD WARM TEMPERATURES AND BREEZY TO WINDY CONDITIONS WILL ELEVATE FIRE WEATHER CONDITIONS THIS AFTERNOON...ESPECIALLY ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE NEAR CRITICAL WILDFIRE CONDITIONS MAY OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .WINTER WEATHER... A DANGEROUS WINTER STORM IS POSSIBLE ACROSS OKLAHOMA AND NORTH TEXAS FRIDAY THROUGH SUNDAY. SIGNIFICANT ACCUMULATIONS OF ICE MAY OCCUR FRIDAY THROUGH SUNDAY ACROSS PARTS OF THE REGION... ESPECIALLY IN WESTERN AND NORTHERN OKLAHOMA. TRAVEL MAY BE DISRUPTED THIS UPCOMING WEEKEND FROM FREEZING RAIN AND SLEET. .THUNDERSTORMS... A FEW THUNDERSTORMS MAY OCCUR THURSDAY THROUGH SUNDAY NIGHT... MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. SEVERE THUNDERSTORMS REMAIN UNLIKELY AT THIS TIME. .FLOODING... HEAVY PRECIPITATION FRIDAY THROUGH EARLY MONDAY MAY RESULT IN LOCALIZED FLOODING ACROSS THE AREA...ESPECIALLY IN SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS
In the hours before
Special weather statement, Jan 11, 4:38 AM CST, 5 hours 32 minutes before
Special Weather Statement National Weather Service Norman OK 438 AM CST Wed Jan 11 2017 OKZ004>048-050>052-TXZ083>090-112230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- Including the cities of...Buffalo...Laverne...Alva...Cherokee... Helena...Carmen...Medford...Pond Creek...Lamont...Wakita... Ponca City...Blackwell...Shattuck...Arnett...Gage...Fargo... Woodward...Fairview...Enid...Perry...Cheyenne...Hammon... Seiling...Vici...Taloga...Leedey...Weatherford...Clinton... Watonga...Geary...Okeene...Kingfisher...Hennessey...Okarche... Guthrie...Stillwater...Elk City...Sayre...Cordell...Burns Flat... Sentinel...Anadarko...Hinton...Yukon...Concho...El Reno... Mustang...Oklahoma City...Chandler...Stroud...Prague...Meeker... Davenport...Wellston...Chickasha...Tuttle...Purcell...Newcastle... Blanchard...Norman...Moore...Shawnee...Seminole...Wewoka... Holdenville...Wetumka...Hollis...Mangum...Granite...Hobart... Snyder...Altus...Frederick...Lawton...Duncan...Pauls Valley... Lindsay...Wynnewood...Sulphur...Davis...Ada...Coalgate... Walters...Temple...Waurika...Ringling...Ryan...Ardmore... Tishomingo...Atoka...Marietta...Thackerville...Madill... Kingston...Durant...Quanah...Crowell...Vernon...Sheppard AFB... Wichita Falls...Munday...Knox City...Seymour...Archer City... Holliday...Lakeside City...Scotland...Henrietta 438 AM CST Wed Jan 11 2017 ...Dangerous Winter Storm Possible Friday into Sunday... A slow moving storm system is still on track to affect the southern plains Friday through Sunday. Heavy rainfall, rain, freezing rain, and a mix of rain and freezing rain are all anticipated at times between Friday and Sunday across the region. What we know at this time: * Significant ice accumulations over 0.25 inches are possible across portions of western, northwestern, and northern Oklahoma. Elsewhere, lighter ice accumulations are possible, primarily for locations along and north of the I-44 corridor and portions of far western north Texas. * Heavy rainfall is expected to develop, primarily on Sunday, across portions of western north Texas into southern and southeastern Oklahoma. In response, flooding is possible. * Impacts... hazardous travel conditions can be expected. Power outages may result from heavy ice accumulations. What can you do now? * Stay up to date with the latest forecasts, check back frequently for updates. * If you are traveling this weekend, be prepared to change your plans and make sure you have a safety kit in your car, such as a blanket, water, a flashlight, and nonperishable food. * Be prepared if you lose power, make sure you have flashlights, extra batteries, food, and your cell phone charged. Scotten/Kurtz
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 10:03 AM CST | Winter Storm Watch | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 26 more | 29 hr |
Nearby
Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.